Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

New guidelines for epilepsy treatment in the community

  • Comment

New best practice training guidelines have been published for professional carers administering buccal (ormomucosal) midazolam for epilepsy patients in the community.

The guidance is intended to support best practice when training carers who are overseeing the use of buccal midazolam for the treatment of prolonged or clusters of epileptic seizures.

“We have a toolkit which boosts treatment knowledge, particularly around the care protocols”

Phil Tittensor

The new Epilepsy Nurses Association (ESNA) guidelines are intended to replace those from the Joint Epilepsy Council on the use of buccal midazolam.

They are being introduced alongside an online assessment tool to ensure a standardised knowledge check can be undertaken effectively for professionals caring for epilepsy patients.

The ESNA noted that most of its members supported or completed training for buccal midazolam to ensure core competencies were up to date and patient safety was protected.

ESNA’s latest guidelines have been produced in collaboration with the International League Against Epilepsy and the Royal College of Psychiatrists.

The document outlines important safety standards for first aid intervention, while demonstrating the need for awareness, training and consistent review of epilepsy knowledge and protocol.

“We’re urging anyone running, managing or supervising people in this setting to download the guidelines”

Phil Tittensor

To support guideline implementation, an online assessment tool has been created to ensure best practice is maintained in social care organisations when administering buccal midazolam.

The online epilepsy assessment tool takes approximately 15 minutes to complete and costs just £5 plus VAT per person, with users required to retake the programme every two years, noted the association. 

Phil Tittensor, consultant nurse for the epilepsies at the Royal Wolverhampton NHS Trust, highlighted that one in every 103 people were affected by epilepsy in the UK, with prevalence expected to rise.

Along with concerns over the incorrect administered medication such as buccal midazolam, he said the prevalence meant there was an “essential” need to keep healthcare assistants and support workers up to date with best practice.

“Management is absolutely key – not only in healthcare professionals but in non-professional carers who may be found working in social settings, residential homes and working with those experiencing learning difficulties,” said Mr Tittensor.

“Ideally, anyone who has had status epilepticus in the last 12 months should be prescribed midazolam”

Erica Chisanga

He noted that the new guidelines were intended to both address individual training needs for the safe administration of buccal midazolam and be used by employers to benchmark their services.

“Combined with the unique online assessment programme, we have a toolkit which boosts treatment knowledge, particularly around the care protocols of administering emergency medication,” he said.

He added: “We’re urging anyone running, managing or supervising people in this setting to download the guidelines and make this easy-to-use assessment tool available to staff.

“That way they can feel confident that their teams are operating with the most up-to-date information, based on the latest epilepsy guidelines,” he said.

Erica Chisanga, consultant nurse for epilepsies at Cambridge University Hospitals NHS Foundation Trust, said: “Ideally, anyone who has had status epilepticus in the last 12 months should be prescribed midazolam with consideration to be given to those with unstable epilepsy with prolonged seizures that significantly impact their quality of life.”

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.